An OD Revival Story
Jewels tells his overdose story to anyone who will listen. He hobbles back and forth along an asphalt pathway in Tompkins Square Park, wearing battered cowboy boots and a CBGB T-shirt held together with safety pins. Friends slouch on a bench nearby, taking turns gulping from a bottle of Colt 45. Few bother listening; they've already heard this story too many times.
"I OD'd on the same dope," Jewels, 35, says, referring to rumors that a bad batch of heroin might have caused the deaths of six people, including two college students who died in an apartment six blocks away. "They brought me back [to life] four times. Twice here, once in the ambulance, and once in the hospital. When I left the hospital, I was still high."
That afternoon started like any other, with Jewels hanging out in Tompkins Square Park. But then he suddenly collapsed. His friendsmany of whom were high or drunk or bothstarted screaming and crying. Someone tried to do CPR, but he had Jewels's head position all wrong. Another person took over. Jewels's friend Shaun grabbed a cell phone and called 911.
"He was blue and gasping for air," Shaun says. "I opened his mouth and he was biting his tongue." Another friend pulled a syringe filled with Narcan out of his backpack and handed it to Shaun, who grabbed Jewels's arm and stuck the needle in his bicep. That injection may have saved Jewels's life. He opened his eyes and began to tremble, and soon an ambulance arrived.
Narcan, which is also known by the generic name naloxone, can reverse a heroin over-dose by blocking its effect on the brain. It is routinely used by doctors and paramedics, and it has long been dispensed to heroin addicts in Europe. Last year, needle-exchange programs in New York City started offering a class on how to use Narcan, with a doctor on-site to hand out prescriptions. Each attendee receives two pre-filled syringes.
Ten needle-exchange programs now participate, and so far 500 people have received Narcan. Those who use up their supply can return for a refill. According to the Harm Reduction Coalition, there have been 45 "reversals"instances in which Narcan was used to stop an overdose and save a life. One participant in the course at the Lower East Side Harm Reduction Center was Jewels's friend Shaun.
"If anyone is going to help us, it's going to be us," Shaun, 28, says. "I've been using dope since I was 15, so why not learn how to save my friends?" Shaun has been clean for a year, but perhaps one of the reasons he is such a vocal Narcan proponent is because it saved his life, too. Last year, he says, he overdosed in East River Park, then regained consciousness after an acquaintance injected him.
The recent spate of overdose deaths has been a favorite subject of debate among the regulars in this park. Was it tainted heroinor heroin that's extra pure? Or was it a lethal mix of cocaine and heroin? Narcan is only effective if a user overdoses on opiates, including heroin, methadone, and OxyContin. It is not effective if the heroin is laced with poison, and it doesn't help reverse the effects of cocaine.
Jewels has no way of knowing whether his most recent overdose has any connection to the city's highly publicized cluster of drug deaths. But by the time he returned to Tompkins Square Park after leaving the hospital, he had a new tattoo: four small dots under his left eye, one for each time he regained consciousness. He already had a tattoo on his face, but he made a point of showing everybody this latest one.
"That's not something to be proud of," says Leila, 32, when she hears her friend telling his OD story yet again. Leila, for one, does not believe Jewels's claim about injecting bad heroin. "With him, it was gluttony, not bad dope," she says. "He gets gluttony in his eyes when he's drunk. He starts trying to live like The Deer Hunter, thinking he's invincible because he's lived through so much."
In recent days, the addicts who hang out here have been watching each other more closely. When one nods out, another will check on him, to make sure he's still breathing and not turning blue. Leila counsels Jewels to slow down his heroin intake. A young couple from Connecticut, who call themselves Skywalker and Sarah, listen to Jewels's tale from a nearby bench.
"There are so many people dropping dead," says Skywalker, whose best friend died of an overdose last year. "Hopefully we'll be in the right place at the right time." To improve the odds that they and their friends will stay alive, Skywalker and Sarah plan to attend a class on Narcan soon and to start carrying around their own supply.
The secret to stopping fatal heroin overdoses
Last week, an outreach worker handed out flyers in Tompkins Square Park: "Overdose takes the lives of nearly 1,000 people in New York City each year. Now you can help." The flyer advertises twice-weekly classes on Narcan at the Lower East Side Harm Reduction Center, which was the first place in the city to start distributing it to heroin addicts.
Tom Smith teaches this class, which includes lessons on how to recognize an overdose, how to provide "rescue breathing," and the necessity of always calling 911. The class ends with a doctor handing out prescriptions and the staff distributing syringes filled with Narcan. "It only lasts about 30 to 40 minutes," Smith says. "It's mostly to keep someone alive while EMS is coming."
Governor George Pataki gave an unintentional boost to programs like this one when he signed a bill on August 2 about "opioid overdose prevention." The legislation authorizes the state health commissioner to establish standards for overdose prevention programs, and it authorizes the injection of Narcan by "nonprofessionals" in the case of an overdose.
The city health department in San Francisco started giving Narcan to addicts in 2003 despite criticism that this would encourage heroin use. In New Mexico, state health workers have dispensed Narcan. It is also available in Chicago and Baltimore. In New York City, anyonean addict, a friend of an addict, a family membercan obtain Narcan through a local syringe exchange.
To find a program near you, contact the Harm Reduction Coalition at 212-213-6376.
Get the ICYMI: Today's Top Stories Newsletter Our daily newsletter delivers quick clicks to keep you in the know
Catch up on the day's news and stay informed with our daily digest of the most popular news, music, food and arts stories in New York, delivered to your inbox.